Papers

Drug Points: Convulsions after clomiphene citrate

BMJ 1994; 309 doi: https://doi.org/10.1136/bmj.309.6953.512c (Published 20 August 1994) Cite this as: BMJ 1994;309:512
  1. M R Rimmington,
  2. S J Vine,
  3. D K C Chui,
  4. S M Walker
  1. University of Wales College of Medicine, Cardiff CF4 4XN.

    A 29 year old woman with a four year history of secondary infertility had premenstrual convulsions in two consecutive cycles after induction of ovulation with clomiphene citrate. She had previously had a normal delivery and a first trimester abortion. She had hypothyroidism, which was well controlled by 100 μg thyroxine daily. She had an irregular menstrual cycle, and pelvic ultrasonography showed the ovaries to be polycystic. Her mid-luteal serum progesterone concentration was low, consistent with anovulation. She had no history of epilepsy or drug allergy.

    We treated the anovulation with clomiphene citrate (50 mg on the second to sixth days of the menstrual cycle). In two consecutive treatment cycles she had nocturnal grand mal convulsions, preceded by general malaise. Her husband described typical tonic-clonic convulsions with urinary incontinence, convulsions lasting two to three minutes and being followed by drowsiness. All investigations, including electroencephalography and computed tomography of the brain, gave normal results. We stopped the clomiphene citrate, after which no further convulsions occurred.

    Clomiphene citrate is an antioestrogen of proved therapeutic benefit; it is commonly used in gynaecological and general practice to induce ovulation,1 often empirically in women who seem to be ovulating but are infertile. Its widespread use is consistent with its being a safe drug. Since 1963, five cases of convulsions in patients prescribed clomiphene citrate (two grand mal and three non-specific seizures) have been reported to either the Committee on Safety of Medicines or the manufacturers (Merrell Dow Pharmaceuticals).

    Many women are prescribed clomiphene citrate, so these convulsions many be coincidental. In our case the convulsions do not seem to be coincidental because all investigations gave normal results and the convulsions ceased when treatment was stopped. Complications after clomiphene citrate treatment include ovarian hyperstimulation,2 adnexal torsion,3 heterotopic pregnancy,4 and swings of mood. Epileptic women treated with clomiphene citrate experienced an 87% reduction in convulsions.5

    References

    1. 1.
    2. 2.
    3. 3.
    4. 4.
    5. 5.
    View Abstract